Azagra Rueda, Daniel and Jimenez Sevilla, Maria del Mar and Deville, Robert (2003) On the range of the derivatives of a smooth function between Banach spacesy. Mathematical Proceedings of the Cambridge Philosophical Society, 134 (1). pp. 163-185. ISSN 1469-8064
We study the size of the range of the derivatives of a smooth function between Banach spaces. We establish conditions on a pair of Banach spaces X and Y to ensure the existence of a C-p smooth (Frechet smooth or a continuous G (a) over cap teaux smooth) function f from X onto Y such that f vanishes outside a bounded set and all the derivatives of f are surjections. In particular we deduce the following results. For the Gateaux case, when X and Y are separable and X is infinite-dimensional, there exists a continuous G (a) over cap teaux smooth function f from X to Y, with bounded support, so that f'(X) = L (X, Y). In the Frechet case, we get that if a Banach space X has a Frechet smooth bump and dens X = dens L(X, Y), then there is a Frechet smooth function f: X --> Y with bounded support so that f'(X) = L(X, Y). Moreover, we see that if X has a C-p smooth bump with bounded derivatives and dens X = dens L-s(m) (X; Y) then there exists another C-p smooth function f : X --> Y so that f((k)) (X) = L-s(k) (X; Y) for all k = 0,1,...,m. As an application, we show that every bounded starlike body on a separable Banach space X with a (Frechet or G (a) over cap teaux) smooth bump can be uniformly approximated by smooth bounded starlike bodies whose cones of tangent hyperplanes fill the dual space X-*. In the non-separable case, we prove that X has such property if X has smooth partitions of unity.
|Uncontrolled Keywords:||Smooth bump; Smooth surjection; Banach space; Smooth body; Derivative|
|Subjects:||Sciences > Mathematics > Functional analysis and Operator theory|
|Deposited On:||25 Nov 2011 13:28|
|Last Modified:||25 Nov 2011 13:28|
Repository Staff Only: item control page